Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Cheyenne, WY

June 12, 2003Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2003, 8:53 PM MDT for Box Butte County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 8:53 PM MDT (02:53 UTC)
Expired
Jun 12, 2003, 9:15 PM MDT
In force
22 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 184 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 130253
SVRCYS
NEC013-130315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
852 PM MDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE

* UNTIL 915 PM MDT

* AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 7 MILES SOUTHWEST OF ALLIANCE...MOVING
  NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BEREA AND HEMINGFORD

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4238 10340 4203 10337 4205 10275 4238 10282

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM MDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM MDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT THU JUN 12 2003

SHORT TERM...ETA MODELS BACKED OFF ON WHAT QPF THEY HAD OVER
SOUTHEAST CORNER WY/SOUTHERN NEB PANHANDLE BUT 12 UTC AVN CONTINUED
ITS BULLSEYE OVER SOUTHEAST CORNER WY. HOPEFULLY AVN/S NORTH & WEST
BIAS WILL HOLD AND NORTHEAST CO/SOUTHERN PANHANDLE WILL BE UNDER
GUN. AVN HAS ITS BOUNDARY LAYER THETA-E AXIS NORTHWARD FROM CYS AT
00 UTC/6 PM. CURRENT LAPS THETA-E AXIS FROM EAST EDGE CHEYENNE
COUNTY TO SOUTHWEST CORNER SD...IN VERY GOOD AGEEMENT WITH ETA
850-700 MB AXIS AT 18 UTC. ETA SHARPENS AXIS BY 00 UTC...THEN PIVOTS
IT ALONG CDR/VTN TO KIMBALL LINE. PROGGED SOUNDING FOR SNY THIS
EVENING HAS STORM MOTION RUNNING ONLY ABOUT 5 KTS WITH 0.9
PRECIPITABLE WATER...WHICH IS ABOUT WHAT LBF HAD OVER IT THIS
MORNING. ETA CONTINUES TO SHOW SLOW TAPERING OFF OF PRECIP OVER
PANHANDLE TONIGHT AS WEAK DIFFERENTIAL VORTICITY ADVECTION OF P.M.
SHIFTS EAST OF CWA BY 12 UTC. RIDGING EXTENDS FROM NORTHWEST CO
THROUGH CENTRAL WY FOR FRI WITH VORTICITY LOBE/CENTER MOVING INTO
EASTERN PLAINS BY 00 UTC/6 PM. AIRMASS QUITE UNSTABLE AT 18 UTC...BUT
THEN ONLY WEAKLY SO AS DYNAMICS IMPROVE.

LONG TERM...PATTERN GRADUALLY EVOLVES TO A SOMEWHAT WARMER AND DRIER
REGIME BY LATE IN THE WEEKEND INTO NEXT WEEK AS UPPER RIDGING BUILDS
OVER THE 4 CORNERS REGION.  SFC HI OVER PLAINS SHOULD KEEP ENOUGH
MOISTURE BACKED UP ALONG MTNS FOR AT LEAST ISOLD AFTN/EVENG TSTORMS
MAINLY OVER AND NEAR MTNS THRU EARLY NEXT WEEK.  OTHERWISE TYPICAL
SUMMERLIKE PATTERN EXPECTED.

.CYS...
WY...NONE.
NE...NONE.

GLC/RE
Hazardous weather outlook, Jun 12, 10:30 AM MDT, 10 hours 23 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-131130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE SOUTHEAST WYOMING MOUNTAINS
EARLY THIS AFTERNOON...THEN DRIFT EAST.  BY THE TIME THE STORMS
REACH NIOBRARA...GOSHEN AND EASTERN LARAMIE COUNTIES THEY WILL
BE CAPABLE OF PRODUCING HEAVY RAIN...HAIL AND STRONG WINDS.
WHILE A FEW OF THE STORMS MAY REACH THE WESTERN NEBRASKA PANHANDLE
DURING THE LATE AFTERNOON...LOOK FOR THUNDERSTORMS TO BE MOST
NUMEROUS ACROSS THE PANHANDLE DURING THE EVENING.

THE THUNDERSTORMS OVER KIMBALL...CHEYENNE AND MORRILL COUNTIES
THIS EVENING WILL BE SLOW MOVING AND CAPABLE TO PRODUCING VERY
HEAVY RAINFALL.  MINOR FLOODING OF STREETS AND ROADS...CREEKS AND
OTHER LOW LYING AREAS WILL BE POSSIBLE.

THUNDERSTORMS MAY PRODUCE LOCALLY GUSTY WINDS WEST OF THE LARAMIE
RANGE DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AFTERNOON...MAINLY
OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA
PANHANDLE.

ISOLATED TO WIDELY SCATTERED SHOWERS ARE POSSIBLE FROM SATURDAY
THROUGH WEDNESDAY...MAINLY NEAR THE HIGHER TERRAIN OF SOUTHEAST
WYOMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NIOBRARA...GOSHEN AND EASTERN
LARAMIE COUNTIES AS WELL AS THE COUNTIES OF THE WESTERN NEBRASKA
PANHANDLE THIS AFTERNOON AND EVENING.

COX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:31 PM MDTSevere Thunderstorm WarningCYSScotts Bluff29 min
Jun 12, 7:42 PM MDTSevere Thunderstorm WarningCYSMorrill33 min
Jun 12, 9:16 PM MDTSevere Thunderstorm WarningCYSBox Butte29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.